Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 84, NWS Dodge City, KS

May 28, 2024Lane County, Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2024, 1:29 PM CDT for Lane County, Ness County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2024, 1:29 PM CDT (18:29 UTC)
Expired
May 28, 2024, 2:00 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lane County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 1:40 PM CDTHAIL 11 Nw Shields, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

487 
WUUS53 KDDC 281829
SVRDDC
KSC101-135-281900-
/O.NEW.KDDC.SV.W.0084.240528T1829Z-240528T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
129 PM CDT Tue May 28 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ness County in west central Kansas...
  Northeastern Lane County in west central Kansas...

* Until 200 PM CDT.

* At 129 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Pendennis, moving southeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Utica around 140 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10011 3861 10001 3844 10046 3870 10065
TIME...MOT...LOC 1829Z 310DEG 24KT 3874 10027 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

KBJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:04 AM CDT, 2 hours 25 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms are expected Tuesday through this weekend.
  • Winds will generally be from an easterly to southerly direction throughout the next 7 days.
Area forecast discussion, May 28, 11:04 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1104 AM CDT Tue May 28 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms are expected Tuesday through
this weekend.

- Winds will generally be from an easterly to southerly
  direction throughout the next 7 days.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 255 AM CDT Tue May 28 2024

A few showers/embedded thunderstorms are expected across the
northern and eastern portions of the CWA this morning. I have placed
low pops in to account for this but believe most places will remain
dry. Otherwise expect mid level cloudiness to increase
throughout the day with winds at the surface from the
southeast. A weak shortwave is then expected to move out of the
Rockies this evening and into western Kansas. This should create
enough lift for thunderstorms to form across eastern Colorado
this afternoon and trek into western Kansas this evening. A few
of these storms across far southwestern Kansas may become
severe with large hail and damaging winds being the main
concern. These storms should weaken as they head eastward
overnight. Another slight chance of thunderstorms will be
possible Wednesday as another weak disturbance moves through the
area. Otherwise expect partly cloudy skies and winds form the
southeast. As for temperatures, highs today look to only reach
into the low 80s with lows tonight in the mid to upper 50s.
Highs tomorrow are only expected to reach around 80 degrees.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 255 AM CDT Tue May 28 2024

Ensemble models continue to bring a chances of scattered showers and
thunderstorms to western Kansas through the long term forecast. This
is due to a series of shortwaves being ejected into the Plains from
an upper level long wave trough west of the area. Moisture in the
lower levels will continue to pool across the area during this time
frame with continued easterly to southerly winds each day. Being the
peak of the severe season there could be a few days where severe
weather will be possible. Confidence is low on which days will bring
the highest risk. Chances of measurable precipitation looks to
be the highest Thursday night into Friday then confined to
central Kansas over the remainder of the long term forecast. As
for temperatures, highs will generally be in the upper 70s into
the 80s with lows in the 50s to low 60s.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1111 AM CDT Tue May 28 2024

Shra and tsra is expected to redevelop this afternoon across the entire
region. Will include vcts and cb groups in the TAFs for now. Some
gr and 40-50 kt outflows cannot be ruled out if the storms get strong/severe
enough. Low VFR to even MVFR cigs will be possible in the morning
as residual cloud cover and moisture lingers across the terminals.
Winds outside storms will be your typical SE/S winds 10-20 kt.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Sugden
Hazardous weather outlook, May 28, 3:01 AM CDT, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
301 AM CDT Tue May 28 2024

KSZ030-031-043>046-061>066-074>081-084>090-290815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
301 AM CDT Tue May 28 2024 /201 AM MDT Tue May 28 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A slight risk of severe storms will be possible across far
southwestern Kansas with a marginal risk across most of the
remainder of the forecast area. The strongest storms will be
capable of producing large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will be possible each day with the best
chance Thursday night into Friday then confined to central Kansas
thereafter. It is too early to tell if any of these storms will be
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across far southwestern Kansas.

In the hours before

Special weather statement, May 28, 10:45 AM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1045 AM CDT Tue May 28 2024

KSZ087-088-281615-
Meade KS-Clark KS-
1045 AM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MEADE AND WEST
CENTRAL CLARK COUNTIES THROUGH 1115 AM CDT...

At 1045 AM CDT, Doppler radar was tracking a strong thunderstorm near
Meade, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central Meade
and west central Clark Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3713 10030 3724 10040 3739 10016 3721 10002
TIME...MOT...LOC 1545Z 240DEG 19KT 3721 10031

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KBJ
Local storm report, May 28, 11:17 AM CDT, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1117 AM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     Hail             Ashland                 37.19N 99.77W
05/28/2024  M2.50 Inch       Clark              KS   Public

&&
Local storm report, May 28, 11:19 AM CDT, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1119 AM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 AM     Hail             Ashland                 37.19N 99.77W
05/28/2024  M2.50 Inch       Clark              KS   Law Enforcement

&&
Local storm report, May 28, 11:24 AM CDT, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1124 AM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     Hail             Ashland                 37.19N 99.77W
05/28/2024  M1.75 Inch       Clark              KS   Emergency Mngr

&&
Local storm report, May 28, 11:26 AM CDT, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1126 AM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 AM     Hail             Ashland                 37.19N 99.77W
05/28/2024  M2.00 Inch       Clark              KS   Public

&&
Special weather statement, May 28, 12:11 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1211 PM CDT Tue May 28 2024

KSZ089-281745-
Comanche KS-
1211 PM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COMANCHE COUNTY
THROUGH 1245 PM CDT...

At 1211 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Coldwater, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Wilmore around 1215 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3731 9940 3739 9921 3738 9900 3721 9900
      3716 9935
TIME...MOT...LOC 1711Z 252DEG 28KT 3727 9930

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KBJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 5:48 AM CDTSpecial Weather StatementDDCStafford42 min
May 28, 6:27 AM CDTSpecial Weather StatementDDCStafford33 min
May 28, 10:08 AM CDTSpecial Weather StatementDDCMeade37 min
May 28, 10:17 AM CDTSevere Thunderstorm WarningDDCMeade20 min
May 28, 10:36 AM CDTSpecial Weather StatementDDCClark24 min
May 28, 10:45 AM CDTSpecial Weather StatementDDCMeade30 min
May 28, 10:49 AM CDTSevere Thunderstorm WarningDDCClark41 min
May 28, 11:14 AM CDTSevere Thunderstorm WarningDDCClark, Comanche31 min
May 28, 11:35 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Comanche, Kiowa40 min
May 28, 12:11 PM CDTSpecial Weather StatementDDCComanche34 min
May 28, 1:53 PM CDTSpecial Weather StatementDDCLane52 min
May 28, 2:24 PM CDTSpecial Weather StatementDDCHodgeman, Ness36 min
May 28, 2:57 PM CDTSpecial Weather StatementDDCHodgeman33 min
May 28, 3:05 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Ness55 min
May 28, 3:53 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Kiowa37 min
May 28, 4:26 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Edwards, Ford, Kiowa35 min
May 28, 5:03 PM CDTSpecial Weather StatementDDCComanche27 min
May 28, 6:08 PM CDTSpecial Weather StatementDDCMorton37 min
May 28, 6:14 PM CDTSpecial Weather StatementDDCGrant31 min
May 28, 6:29 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens46 min
May 28, 6:33 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens42 min
May 28, 6:41 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton49 min
May 28, 6:59 PM CDTSpecial Weather StatementDDCHamilton, Stanton31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.